From the Pittsburg Post-Gazette
Wednesday, August 24, 2005
By Karen Kane and Virginia Linn,
“A 5-year-old Monroeville boy died this week during a medical treatment that's being touted by some as a cure for autism.”
Official Response From: Kurt N. Woeller, D.O.
The news this past week about a 5 year autistic boy dying during intravenous EDTA chelation therapy is unfortunate, sad, and tragic. I feel very sorry for everyone involved including the parents and family members, as well as the attending physician and office staff present during this unfortunate event. None of us wants to hear the news of a patient dying during a medical procedure, especially a young child.
It is important that we wait to pass judgment on this situation until all the facts are in. Preliminary autopsy results were inconclusive and could take up to 5 months before something is known for sure. The facts about this case are just not known publicly. What we do know is that chelation therapy has been an effective treatment for many children on the autistic-spectrum, and I believe will continue to offer many kids an opportunity for improved health and vitality. For some it will even be the treatment that leads to recovery.
EDTA is primarily a chelator for lead. An FDA approved compound it has many uses in the food and cosmetic industry as a stabilizing agent in processed foods, ie cereals and shampoos, as well as a variety of intravenous fluids and medications. As we know it is also FDA approved, along with DMSA for lead toxicity. The news article stated that IV EDTA was being used as a treatment for autism cure. Certainly, this statement would be deemed controversial by most medical authorities. However, would the use of intravenous EDTA be controversial if a patient were found to be lead toxic?
According to established medical practice it is a necessary procedure to remove toxic lead. I have seen on many occasions were medical authorities claim that “chelation therapy is not a useful therapy for autism” and that it has not “been proven.” However, what about if the person (ie. child) is metal toxic, regardless if they are autistic of not? Wouldn’t the use of EDTA or a similar chelating compound then be deemed essential to remove the offending agent? Of course it would, and we can only assume that this is one reason the child in Monroeville was undergoing chelation therapy with intravenous EDTA.
It is quite possible the young boy had an anaphylactic allergic reaction to something in the intravenous fluid. He may have also had an underlying medical condition, ie. heart that predisposed him to heart arrhythmia’s in the face of mineral depletion. At this point we do not know. Hopefully, in the near future information will be forthcoming which will reveal what happened to this little boy. However, it is important that we keep this story in perspective when looking at the thousands of patients who have undergone similar treatments for metal toxicity. For most, chelation therapy is very safe and health enhancing.
Below I have listed some statistics about the state of medicine in our country today. The study which was released in the Journal of the American Medical Association in 2000 is quite revealing.
Doctors are the 3rd leading cause of death in the US, causing 250,000 deaths per year. All figures listed below are deaths rates per year:
• 12,000 unnecessary surgeries
• 7,000 medication errors in hospitals
• 20,000 other errors in hospitals
• 80,000 infections in hospitals
• 106,000 non-error, negative effects from prescription drugs!!
This last figure is frightening. Over 100,000 people die every year (including children) every year in the US from side effects from properly prescribed prescription medication. The atomic bombing of Hiroshima in WWII accounted for approximately 100, 000 people killed. A 100, 000 deaths per year are a lot and to think it is occurring from drug side effects. This means people are dying every year at alarming rates from properly prescribed antibiotics, asthma and high blood pressure drugs, chemotherapy medication, etc. Does this mean we stop dispensing these medications? Of course not. It is critical that we all have the understanding that one presumed death from a medical treatment does not indicate that this medical treatment it is inherently dangerous for everyone involved. There are approximately 100 deaths per year from food related allergies with most occurring from peanuts!
Vaccines as we know carry their own risks. Around 100 to 120 deaths are reported annually in the US due to vaccinations. Unfortunately, these rates are probably higher as the FDA indicates that less than 10% of physicians report adverse vaccine reactions to the Vaccine Adverse Event Reporting System (VAERS). However, vaccines are given to millions of people every year, including children who do not suffer with any side effects. Many patients do have problems as we have seen with autism community, but a large percentage of people do not. From my experience the same can be said of chelation therapy. For the majority of patients, including children on the autistic-spectrum it has been a very safe and effective therapy.
Kurt N. Woeller, D.O. – Medical Director
Stillpoint Center for Integrative Medicine